Alert archive / Arizona / Dust Storm Warnings in 2021

Dust Storm Warning 7, NWS Phoenix, AZ

July 3, 20214 counties in Arizona

NWS Phoenix, AZ issued this dust storm warning at Jul 3, 2021, 6:43 PM MST for 4 counties in Arizona. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2021, 6:43 PM MST (01:43 UTC)
Expired
Jul 3, 2021, 7:45 PM MST
In force
62 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

Counties La Paz County, AZ, Maricopa County, AZ, Pinal County, AZ, Yuma County, AZ

The radar

The Phoenix radar (KIWA), 88 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.7 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2021-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 281 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2021-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
281 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
3054 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

317 
WWUS55 KPSR 040143
DSWPSR

BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service Phoenix AZ
643 PM MST Sat Jul 3 2021

AZC012-013-021-027-040245-
/O.NEW.KPSR.DS.W.0007.210704T0143Z-210704T0245Z/
La Paz AZ-Yuma AZ-Maricopa AZ-Pinal AZ-
643 PM MST Sat Jul 3 2021

The National Weather Service in Phoenix has issued a

* Dust Storm Warning for...
  Southeastern La Paz County in west central Arizona...
  Northeastern Yuma County in southwestern Arizona...
  Maricopa County in south central Arizona...
  Pinal County in southeastern Arizona...

* Until 745 PM MST.

* At 643 PM MST, a wall of dust was along a line extending from near
  Tonopah to near Palo Verde Nuclear Generation Station to Palo Verde
  to 8 miles south of Buckeye to near Estrella Mountain Ranch to near
  Estrella Mountain Park, moving southwest at 25 mph.

  HAZARD...Less than a quarter mile visibility with strong wind in 
           excess of 40 mph.

  SOURCE...Doppler radar.

  IMPACT...Dangerous life-threatening travel.

* This includes the following highways...
  AZ Interstate 10 between mile markers 79 and 114, and between mile
  markers 162 and 179.
  AZ Interstate 8 between mile markers 107 and 128.
  AZ Route 238 between mile markers 1 and 44.

Locations impacted include...
Avondale, Goodyear, Buckeye, Gila Bend, Tonopah, Sun Lakes, Maricopa,
Estrella, Palo Verde, Cotton Center, Bapchule, Estrella Sailport,
Olberg, Estrella Mountain Park and Palo Verde Nuclear Generation
Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, pull off the road, turn off your lights and keep your
foot off the brake.

Motorists should not drive into a dust storm. PULL ASIDE STAY ALIVE!

Strong to severe thunderstorms are also possible behind this wall of
dust. Keep updated with this quickly evolving situation.

&&

LAT...LON 3333 11351 3295 11304 3288 11264 3296 11213
      3308 11178 3328 11192 3332 11217 3334 11240
      3334 11251 3345 11261 3348 11279 3366 11305
TIME...MOT...LOC 0143Z 035DEG 21KT 3348 11298 3334 11279 3335 11264
3326 11258 3326 11248 3327 11233

$$

SDB

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this dust storm warning went out at Jul 3, 4:15 PM MST, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 3, 4:15 PM MST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
415 PM MST Sat Jul 3 2021

.UPDATE...
Updated Aviation

&&

.SYNOPSIS...
Chances for showers and thunderstorms will continue through this
weekend with decreasing chances by Monday followed by little chance
for the middle of next week. Storms will be common over the higher
terrain and more isolated on the lower elevations. Gusty winds with
localized blowing dust and localized heavy rainfall capable of
producing flash flooding will be the main impacts. Although a
general drying and warming trend with above normal temperatures is
expected next week across most of the region, isolated storm chances
are likely to persist over the eastern Arizona high terrain.

&&

.DISCUSSION...
Latest signals from observational and model data point to an active
evening across south-central Arizona. The atmosphere is
exceptionally moist today with PWATs ranging from 1.5 to 2.0 inches,
placing it in the 95th percentile of climatology for the day. Latest
RAP streamline analysis depicts the inverted trough across
southeastern Arizona, situated between two anticyclones, one across
western Texas and another across northern Arizona. The resulting
mean layer flow is out of the southeast, which will be favorable to
maintain the deeper moisture. Surface dewpoints have only dropped a
few degrees this afternoon and remain in the lower 60s.

Convection has already initiated along the Mogollon Rim, and across
portions of southeastern Arizona near a well-defined vort max.
Morning KPHX sounding indicated relatively strong easterly flow of
30 kt at 600 mb, which will help to steer activity into south-
central Arizona this evening. Consensus from the CAMs including the
HRRR suggests an outflow boundary from storms in the higher terrain
will also provide the lift necessary to overcome any low-level CIN
in the Valley, while also allowing new cells to propagate rapidly
into the deserts south and west of Phoenix. Consequently, PoPs were
increased to around 50 percent in the Phoenix area, and as high as
70 percent near Casa Grande.

HREF ensemble max gusts are around 50 mph in the strongest storms,
and this is not entirely surprising given the anomalously rich low-
level moisture and subsequent dearth of DCAPE. Nevertheless, strong
wind gusts will still be possible in the vicinity of the outflow
boundary as it descends into the lower deserts. However, the greater
threat will likely be the potential for flash flooding, particularly
across the higher terrain of Gila County and within the recent burn
scars. Latest guidance suggests rain rates could reach 1-3 in/hr in
the strongest cells.

&&

.PREVIOUS DISCUSSION...
A shift in the pattern is expected to begin on Sunday with the drier
southerly flow across the western deserts to begin expanding
eastward late in the day as well as drier northwesterly mid level
flow beginning in the afternoon. Abundant boundary layer moisture
will still be present over much of the region on Sunday, but the
drying aloft will begin to have a noticeable effect on storm
activity, especially across the lower deserts. Showers and storms
will again be likely across the eastern Arizona high terrain Sunday
afternoon, but they will likely have a more difficult time
maintaining their westward push into the south-central Arizona
deserts. Can't rule out some isolated to scattered storms affecting
the Phoenix area Sunday, but chances mostly drop into a 15-20% range.

The westerly drying will continue early next week, likely ending
storm chances completely across the lower deserts as early as
Monday. Afternoon surface dew points are forecast to drop into the
40s across the western deserts on Monday and then across the south-
central Arizona deserts on Tuesday. The upper level ridge center is
also seen shifting into Nevada while also strengthening, likely
leading to H5 heights increasing to 592-595dm across the Desert
Southwest. The drying boundary layer and increased heights aloft
should push daytime highs to around 110 degrees in the Phoenix area
to 110-113 degrees across the western deserts. So far NBM guidance
has been keeping temperatures just below excessive heat levels for
next week, but if the upper end of guidance proves true then some
heat products may be needed. After a few days of likely minimal
monsoon storm activity confined to the eastern Arizona high terrain,
there are signs of some moisture return and expansion into the lower
deserts at some point later next week. However, the flow pattern
through next weekend does not look very conducive for deep moisture
advection, likely limiting storm chances across the lower deserts.

&&

.AVIATION...Updated at 2315Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
HREF output shows gusty N/NE winds moving through the metro between
01Z-04Z with greater than a 70% chance of gusts above 30kt. There is
also multiple outflows moving in from the south which could create
collisions and erratic directions. NBM probabilities of storms at
any location is better than 50% with HREF neighborhood probabilities
about the same. Kept VCTS along outflow, then VCSH and variable
winds later this evening. Some dust could be picked up along
outflows as well. Cigs 8K-12K ft AGL are forecast by NBM this
evening and overnight. NBM has nearly 30% chance of rain through
Sunday morning, but cut off mention shortly after midnight. NBM
shows west winds and storm chances less than 15% Sunday afternoon
and evening.

Southeast California/Southwest Arizona including KIPL and KBLH:
Southeast to southwest winds are forecast during the periods with
speeds mostly below 12kt. HREF output shows a weakening outflow
boundary hitting KBLH later tonight though probabilities of greater
than 30kt is 10% or less. Cloud heights will be 12K ft and above
with NBM showing less coverage tomorrow.

&&

.FIRE WEATHER...
Tuesday through Saturday:
Moisture will decrease gradually through the midweek period, which
will generally confine the threat of storms to eastern Arizona. A
return of deeper moisture looks possible late next week with storm
chances potentially increasing and expanding westward across
Arizona. Temperatures for the bulk of the period will run a few to
several degrees above normal. Min RH values will drop into the 10-
15% range over southeast California and southwest Arizona and 15-25%
range over south central Arizona with the highest values over the
higher terrain north and east of Phoenix. Max RHs will recover into
the 30-45% range for most locations. Apart from thunderstorms, wind
patterns will follow diurnal patterns.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.

&&

DISCUSSION...Hirsch
PREVIOUS DISCUSSION...Kuhlman
AVIATION...18
FIRE WEATHER...Hirsch/Hopper/Kuhlman

In the hours before

Local storm report, Jul 3, 5:43 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
543 PM MST SAT JUL 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     DUST STORM       1 WSW WITTMANN          33.77N 112.54W
07/03/2021                   MARICOPA           AZ   TRAINED SPOTTER

            LESS THAN 1.4 MILE VISIBILITY.

&&
Local storm report, Jul 3, 5:44 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
544 PM MST SAT JUL 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     DUST STORM       5 WNW SUN LAKES         33.25N 111.95W
07/03/2021                   MARICOPA           AZ   PUBLIC

            REPORTS OF LOCAL 1/4 MILE VISIBILITY NEAR
            I-10 AND HWY 347.

&&
Special weather statement, Jul 3, 6:20 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
620 PM MST Sat Jul 3 2021

AZZ537-540>544-546>550-040200-
South Mountain/Ahwatukee AZ-Fountain Hills/East Mesa AZ-
Scottsdale/Paradise Valley AZ-Buckeye/Avondale AZ-
Cave Creek/New River AZ-East Valley AZ-Central Phoenix AZ-
Deer Valley AZ-Northwest Valley AZ-Rio Verde/Salt River AZ-
North Phoenix/Glendale AZ-
620 PM MST Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 700 PM
MST...

At 619 PM MST, Doppler radar was tracking several strong
thunderstorms across the Phoenix metro area. Movement was south at 5
mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Phoenix, Mesa, Chandler, Glendale, Scottsdale, Gilbert, Tempe,
Peoria, Surprise, Avondale, Goodyear, Buckeye, El Mirage, Fountain
Hills, Paradise Valley, Tolleson, Youngtown, Waddell, Laveen and
Cashion.

This includes the following highways...
AZ Interstate 10 between mile markers 116 and 159.
AZ Interstate 17 between mile markers 195 and 225.
AZ Route 51 between mile markers 1 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3337 11258 3331 11210 3334 11167 3355 11163
      3378 11162 3382 11212 3380 11256 3355 11260
TIME...MOT...LOC 0119Z 002DEG 5KT 3357 11243 3353 11211 3355 11177

SDB
Local storm report, Jul 3, 6:21 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
621 PM MST SAT JUL 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND GST     5 NE SURPRISE           33.71N 112.28W
07/03/2021  M39 MPH          MARICOPA           AZ   PUBLIC

            SPOTTER REPORTED 2 SMALL TREES DOWN (4-8
            INCH DIAMETER). NEARBY OBSERVATION OF 39 MPH
            WIND GUST.

&&
Special weather statement, Jul 3, 6:31 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
631 PM MST Sat Jul 3 2021

AZZ547>549-551>553-555>558-040215-
Fountain Hills/East Mesa AZ-Mazatzal Mountains AZ-Tonto Basin AZ-
Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
Superior AZ-Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
631 PM MST Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 715 PM MST...

At 630 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Ballantine Trailhead to Canyon Lake to 6
miles north of Queen Valley. These storms were nearly stationary.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Mesa, Apache Junction, Superior, Gold Canyon, Sugarloaf Mountain,
Sycamore Creek, Ballantine Trailhead, Roosevelt, Round Valley,
Sunflower, Queen Creek, Gold Camp, Roosevelt Dam, Lost Dutchman State
Park, Goldfield, Usery Mountain Park, Florence Junction, Queen
Valley, Canyon Lake and Superstition Mountains.

This includes the following highways...
US Highway 60 between mile markers 189 and 231, and near mile marker
233.
AZ Route 87 between mile markers 192 and 227.
AZ Route 202 between mile markers 25 and 36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3372 11115 3343 11099 3321 11108 3315 11135
      3330 11168 3385 11167 3387 11165 3390 11167
      3395 11142
TIME...MOT...LOC 0130Z 053DEG 3KT 3376 11156 3357 11144 3340 11128

SDB
Local storm report, Jul 3, 6:38 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
638 PM MST SAT JUL 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     2 ENE SUN CITY WEST     33.68N 112.34W
07/03/2021  M39 MPH          MARICOPA           AZ   TRAINED SPOTTER

            ALSO OVER 1/2 INCH OF RAIN IN 30 MINUTES.

&&

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 5:11 PM MSTSpecial Weather StatementPSR49 min
Jul 3, 5:20 PM MSTSpecial Weather StatementPSR25 min
Jul 3, 5:29 PM MSTAreal Flood AdvisoryPSRPinal3 hr
Jul 3, 5:32 PM MSTSpecial Weather StatementPSRMaricopa43 min
Jul 3, 5:38 PM MSTFlash Flood Warning Considerable damage threatPSRGila4 hr
Jul 3, 5:41 PM MSTDust Storm WarningPSRMaricopa, Pinal44 min
Jul 3, 5:43 PM MSTDust Storm WarningPSRMaricopa62 min
Jul 3, 5:56 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 3, 6:05 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Jul 3, 6:10 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Jul 3, 6:20 PM MSTSpecial Weather StatementPSRMaricopa40 min
Jul 3, 6:23 PM MSTFlash Flood Warning Considerable damage threatPSRGila, Maricopa4 hr
Jul 3, 6:31 PM MSTSpecial Weather StatementPSRGila44 min
Jul 3, 6:46 PM MSTFlash Flood Warning Considerable damage threatPSRGila, Maricopa4 hr
Jul 3, 7:13 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Jul 4, 3:09 PM MSTFlash Flood Warning Considerable damage threatPSRGila4 hr
Jul 4, 3:43 PM MSTSpecial Weather StatementPSRGila32 min
Jul 4, 4:10 PM MSTFlash Flood Warning Considerable damage threatPSRGila4 hr
Jul 4, 4:36 PM MSTSpecial Weather StatementPSRGila24 min
Jul 4, 4:51 PM MSTSpecial Weather StatementPSRGila39 min

Nearby

Dust Storm Warnings in Arizona, 2021Every dust storm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.